Tornadoes · United States · Minnesota · 2006
F0 tornado, Brown County, Minnesota, August 24, 2006
This F0 tornado ran 0.5 miles across Brown County on August 24, 2006, touching down at 5:08 PM CDT and reaching 30 yards wide. It killed nobody and injured 2, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 24, 2006
- Touchdown
- 5:08 PM CDT (22:08 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 2
- Property damage
- $200,000
- County
- Brown County
- Touchdown point
- 44.270, -94.430
- Lift-off point
- 44.280, -94.420
- Record number
- 828
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 20:17 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:54 UTC | 20:17 UTC | Severe Thunderstorm Watch | MPX |
| 20:17 UTC | 05:00 UTC | Tornado Watch | MPX |
| 22:14 UTC | 22:30 UTC | Tornado Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 24, 3:48 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 24, 3:48 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT THU AUG 24 2006
.DISCUSSION...TONIGHT THROUGH SUNDAY
DEEP SURFACE IN CENTRAL SOUTH DAKOTA ATTM WITH PRESSURE NEAR 1000
MB. VERY MOIST...UNSTABLE AIR PUSHING INTO THE MPX CWA IN ADVANCE
OF THIS SYSTEM WITH THE LATEST SPC HRLY MESOSCALE ANALYSIS FOR
20Z SHOWING A REMARKABLE 0.40 0-3 KM VGP TO THE SOUTH AND WEST OF
THE MINNESOTA RIVER VALLEY WITH 0.50 NOSING INTO SOUTH-CENTRAL MN.
THE 0-1 KM BULK SHEAR HAS BEEN PICKING UP TO AROUND 15 TO 25 KNOTS
TOO WHILE THE 0-6 KM BULK SHEAR IS ABOVE 50 KNOTS OVER MUCH OF
THE CWA. REMARKABLY STRONG NSE FOR AUGUST
WEVE BEEN WORKING WITH EXTREMELY LARGE HAIL PRODUCERS ALL DAY
WITH INITIAL ACTIVITY QUITE ELEVATED. HOWEVER...LOWERING LCL AND
LFC FIGURES SUGGEST STORMS WILL BECOME MORE SURFACE ROOTED WITH
INCREASING TORNADO POTENTIAL.
PWAT VALUES PICK UP TO FROM 1.5 TO 2 INCHES AS THE LOW MOVES
EASTWARD ACROSS FAR SOUTHERN MN. WHILE MOISTURE TRANSPORT COULD BE
A GOOD DEAL BETTER FOR A FLOOD EVENT...WE DID ISSUE A FLASH FLOOD WATCH
FOR OUR EASTERN MN COUNTIES AND OUR WEST WISCONSIN COUNTIES.
SYSTEM MAKES ITS WAY EAST OF THE AREA ON FRIDAY AND WE DRY OUT.
LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY
DISCUSSION NOT AVAILABLE THIS ISSUANCE.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-GOODHUE-
HENNEPIN-ISANTI-KANABEC-MILLE LACS-MORRISON-RAMSEY-RICE-
SCOTT-SHERBURNE-STEARNS-TODD-WASHINGTON-WRIGHT COUNTY(IES).
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
POLK-RUSK-ST. CROIX COUNTY(IES).
&&Hazardous weather outlook, Aug 24, 5:34 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 534 AM CDT THU AUG 24 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251045- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 534 AM CDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS MODERATE RISK OF SEVERE WEATHER ACROSS WEST CENTRAL AND SOUTHERN MINNESOTA AND FAR WEST CENTRAL WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REST OF THE OUTLOOK AREA. SEVERAL WEATHER FEATURES WILL BRING POTENTIAL FOR SIGNIFICANT SEVERE WEATHER DEVELOPMENT TODAY AND TONIGHT. THE FIRST FOCUS FOR THUNDERSTORMS WILL BE A NEARLY STATIONARY WARM FRONTAL BOUNDARY POSITIONED ACROSS FAR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH THE AFTERNOON. THE ATMOSPHERE TO THE NORTH OF THIS BOUNDARY WILL BECOME UNSTABLE AS TEMPERATURES WARM UP AND MOISTURE INCREASES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THIS BOUNDARY. STRONG VERTICAL WIND SHEAR AND MODERATE INSTABILITY WILL ALLOW THESE STORMS TO POTENTIALLY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE GREATEST RISK FOR TORNADOES WILL BE ALONG AND JUST NORTH OF THE FRONT...OR SOUTHWEST OF AN ALEXANDRIA TO ST. CLOUD MINNESOTA TO NEW RICHMOND TO MENOMONIE WISCONSIN LINE. THE FRONT WILL BEGIN TO MOVE NORTH AND EAST TOWARDS SOUTH CENTRAL MINNESOTA AND FAR WEST CENTRAL WISCONSIN THIS EVENING. STORMS THAT DEVELOP ALONG THIS FRONT WILL LIKELY EXPAND INTO A LARGE THUNDERSTORM COMPLEX LATE THIS EVENING BRINGING HEAVY RAIN WITH IT. A SECOND AREA OF THUNDERSTORMS WILL BE ASSOCIATED WITH A SURFACE LOW PRESSURE SYSTEM AND COLD FRONT MOVING EAST OUT OF SOUTH DAKOTA. THUNDERSTORM ACTIVITY WILL LIKELY BE CONFINED TO THE IMMEDIATE LOCATION OF THE COLD FRONT WHICH WILL ENTER SOUTHWEST MINNESOTA THIS EVENING. SOME ISOLATED THUNDERSTORMS MAY DEVELOP WELL AHEAD OF THE FRONT ACROSS EXTREME SOUTHERN MINNESOTA AND SOUTH OF THE NEARLY STATIONARY WARM FRONT. ALL OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES. THIS ACTIVITY WILL MOVE EASTWARD LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE EARLY AFTERNOON HOURS FRIDAY IN WEST CENTRAL WISCONSIN...BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. MDB
In the hours before
Local storm report, Aug 24, 4:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 4 S ELMWOOD 44.72N 92.15W
08/24/2006 E1.75 INCH PIERCE WI TRAINED SPOTTER
HAIL LASTED 5 MINUTES.
&&
AZLocal storm report, Aug 24, 4:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
437 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL NEW MUNICH 45.63N 94.75W
08/24/2006 E0.75 INCH STEARNS MN FIRE DEPT/RESCUE
&&
AZLocal storm report, Aug 24, 4:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 10 S MENOMONIE 44.74N 91.91W
08/24/2006 E0.75 INCH DUNN WI TRAINED SPOTTER
&&
BVSLocal storm report, Aug 24, 4:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 12 SSE MENOMONIE 44.73N 91.82W
08/24/2006 E1.00 INCH DUNN WI TRAINED SPOTTER
1 1/8 INCH HAIL.
&&
BVSLocal storm report, Aug 24, 4:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL AVON 45.61N 94.45W
08/24/2006 E0.75 INCH STEARNS MN FIRE DEPT/RESCUE
&&
AZLocal storm report, Aug 24, 4:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
459 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL RICHMOND 45.45N 94.52W
08/24/2006 E0.75 INCH STEARNS MN FIRE DEPT/RESCUE
&&
AZThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
10.1 hours before the tornado, 91 km from the path. August 24, 2006.
- Mixed-layer CAPE
- 1700 J/kg
- Mixed-layer CIN
- -236 J/kg
- Surface CAPE
- 5 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
- 0-3 km lapse rate
- 2.9 K/km
The surface observations
New Ulm Municipal (ULM), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:15 UTC | 78.8 | 71.6 | 70° 8 kt | 1004.1 | ||
| 20:20 UTC | 78.8 | 71.6 | 70° 8 kt | 1004.1 | ||
| 20:35 UTC | 78.8 | 73.4 | 80° 9 kt | 1003.7 | ||
| 20:40 UTC | 78.8 | 73.4 | 80° 9 kt | 1003.7 | ||
| 20:57 UTC | 80.6 | 73.4 | 90° 8 kt | 1003.4 | ||
| 21:00 UTC | 80.6 | 73.4 | 90° 8 kt | 1003.4 | ||
| 21:15 UTC | 80.6 | 75.2 | 90° 7 kt | 1003 | ||
| 21:20 UTC | 80.6 | 75.2 | 90° 7 kt | 1003 | ||
| 21:35 UTC | 80.6 | 75.2 | 70° 6 kt | 1003 | ||
| 21:40 UTC | 80.6 | 75.2 | 70° 6 kt | 1003 | ||
| 21:55 UTC | 80.6 | 75.2 | 340° 10 kt | 1002.7 | ||
| 22:00 UTC | 80.6 | 75.2 | 340° 10 kt | 1002.7 | ||
| 22:15 UTC | 82.4 | 75.2 | 40° 8 kt | 1002 | ||
| 22:20 UTC | 82.4 | 75.2 | 40° 8 kt | 1002 | ||
| 22:35 UTC | 78.8 | 73.4 | 20° 7 kt | 1001.7 | ||
| 22:40 UTC | 78.8 | 73.4 | 20° 7 kt | 1001.7 | ||
| 22:55 UTC | 78.8 | 71.6 | 50° 10 kt | 16 | 1002 | |
| 23:00 UTC | 78.8 | 71.6 | 50° 10 kt | 16 | 1002 | |
| 23:15 UTC | 75.2 | 71.6 | 30° 14 kt | 19 | 1002 | |
| 23:20 UTC | 75.2 | 71.6 | 30° 14 kt | 19 | 1002 | |
| 23:35 UTC | 75.2 | 69.8 | 30° 14 kt | 20 | 1002.7 | |
| 23:40 UTC | 75.2 | 69.8 | 30° 14 kt | 20 | 1002.7 | |
| 23:55 UTC | 71.6 | 66.2 | 40° 16 kt | 22 | 1002.4 | |
| 00:00 UTC | 71.6 | 66.2 | 40° 16 kt | 22 | 1002.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the touchdown began at 22:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:08 UTC | FUNNEL CLOUD | Courtland | Nicollet, MN | |
| 22:09 UTC | TORNADO | 3 W Courtland | Brown, MN | TORNADO OBSERVED BY NUMEROUS STORM SPOTTERS JUST WEST OF THE MINNESOTA RIVER AND NORTH OF STATE HIGHWAY 68. THE TORNADO CROSSED THE RIVER INTO NICOLLET COUNTY WEST OF COURTLAND SHORTLY THEREAFTER. |
| 22:33 UTC | TORNADO | 2 Nw North Mankato | Nicollet, MN | |
| 22:33 UTC | TORNADO | 2 S Nicollet | Nicollet, MN | NUMEROUS REPORTS FROM SPOTTERS AND CHASERS. |
| 22:39 UTC | TORNADO | 1 E Nicollet | Nicollet, MN | NWS VOLUNTEER REPORTED STOVE TYPE TORNADO WITH MULTIPLE VORTICIES. |
| 22:53 UTC | TORNADO | St Peter | Nicollet, MN | TORNADO VERY NEAR ST PETER. MULTIPLE REPORTS. |
| 22:55 UTC | TORNADO | 1 S St Peter | Nicollet, MN | TREES AND POWER LINES DOWN JUST SOUTH OF ST PETER. POWER SUBSTATION HIT 1 SE OSHAWA. |
| 23:00 UTC | TORNADO | Kasota | Le Sueur, MN | STRUCTURAL DAMAGE IN TOWN. |
| 23:24 UTC | TSTM WND DMG | 3 N Elysian | Le Sueur, MN | FARMHOUSE DETROYED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of August 24, 2006
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 24 | 1:01 PM CDT | F0 | Morton, ND | 0.8 | 50 | $40,000 | ||
| August 24 | 1:55 PM CDT | F2 | McLean, ND | 2.0 | 90 | $200,000 | ||
| August 24 | 4:00 PM EDT | F0 | Martin, FL | 0.3 | 30 | $20,000 | ||
| August 24 | 3:03 PM CDT | F0 | Kidder, ND | 1.0 | 40 | |||
| August 24 | 4:40 PM CDT | F1 | Sully, SD | 5.0 | 600 | |||
| August 24 | 5:03 PM CDT | F3 | McPherson, SD | 14.0 | 300 | 1 | ||
| August 24 | 5:13 PM CDT | F0 | Hyde, SD | 0.5 | 20 | |||
| August 24 | 5:30 PM CDT | F3 | Nicollet, MN | 33.0 | 880 | 1 | 37 | $24 million |
| August 24 | 5:33 PM CDT | F0 | Hyde, SD | 0.5 | 20 | |||
| August 24 | 6:07 PM CDT | F2 | Hand, SD | 5.0 | 300 | |||
| August 24 | 6:28 PM CDT | F3 | Hand, SD | 24.5 | 500 | 2 | $15 million | |
| August 24 | 7:18 PM CDT | F2 | Beadle, SD | 7.0 | 300 | $2.0 million | ||
| August 24 | 7:23 PM CDT | F0 | Beadle, SD | 0.1 | 50 | |||
| August 24 | 7:56 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.